Kansas, 2020

High Wind in Kansas, April 28, 2020

April 28, 2020 · NWS EAX · 1 event in 1 county or zone

An area of otherwise sub-severe showers with little to no lightning produced a brief period of 70 mph winds near Jarbalo, KS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An area of otherwise sub-severe showers with little to no lightning produced a brief period of 70 mph winds near Jarbalo, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 7:49 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 28, 7:49 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
849 PM CDT Tue Apr 28 2020

.Discussion...
Issued at 111 PM CDT TUE APR 28 2020

Primary forecast focus is on Severe Thunderstorms This Afternoon.

We have been watching convective trends ahead of the surface front
moving south/southeast out of Nebraska and into northeastern Kansas
and northwestern Missouri. Farther west, the surface boundary is
being influenced by what appears to be a secondary 850 low and a
subtle 500mb short wave trough moving into northeastern Kansas. This
has resulted in more stout convection developing across central
Kansas. Over our neck of the woods, a subtle radar feature
suggests a potential surface boundary well ahead of the front and
current convection, just pushing through the KC Metro. This is
depicted on Visible Satellite by a more focused line of cumulus,
just weakly organized. It appears this subtle boundary may end up
being a focus for initial organized convection as the front
continues to push southward. This boundary appears to be focused
along the western edge of a strong 925-850mb Theta-E axis,
supported by the ribbon of lower 60s dewpoints cutting through
western Missouri. Various flavors of Convective Allowing Models
(CAMs) suggest robust initiation ahead of the front, near this
boundary between 2 to 4 PM. 17Z special from Topeka reveals a
sizable inversion with a very dry sub-cloud layer. Low level lapse
rates are between 6 and 7 C/Km supporting an increased concern
for damaging wind gusts with any convection. At present, most
likely to see the initial line of strong to severe convection
develop near/around Paola, KS to the south side of the KC
Metro/Harrisonville to Marshall to Moberly; with a line of storms
moving east and southeast into central Missouri through 6 to 7 PM.
Overall, Wind will be the primary concern followed by hail. Wind
gusts over 60 mph are more than likely with the strongest storms
and can cause significant damage. As for tornadic potential;
boundary layer winds are veered, out of the southwest, and are
expected to remain so. Overall, not overly impressed with the
tornadic potential, but given sufficient shear for rotating
storms, a few spin-ups cannot be ruled out with the strongest
storms.

Overnight, after midnight, an area of showers will move into
northwestern Missouri. With steep low level lapse rates, there's
concerns we could see isolated wind gusts over 60 mph with this
activity. At present, we will likely handle any strong wind gusts

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 847 PM CDT TUE APR 28 2020

There are a few showers and perhaps an isolated thunderstorm
approaching the terminals from the west. While those showers move
through the terminals it's likely that winds will significantly
increase from the northwest. Upstream observations are indicating
peak winds around 40 to 45 kts. Expect this activity to last for 2
to 3 hours, after which winds will diminish a bit, but will likely
pick up again during the day on Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Leighton
Hazardous weather outlook, Apr 28, 3:29 AM CST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several chance for thunderstorms are possible Saturday through
 Monday. The chances of severe weather look low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 3:21 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 PM CDT Tue Apr 28 2020

MOZ039-040-045-046-282200-
Saline MO-Pettis MO-Cooper MO-Howard MO-
421 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS...
SOUTHWESTERN HOWARD...SOUTHEASTERN SALINE AND NORTHWESTERN COOPER
COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Marshall, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Boonville, Fayette, New Franklin, Nelson, Blackwater,
Franklin, Arrow Rock and Lamine.

This includes Interstate 70 in Missouri between mile markers 76 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3887 9324 3917 9324 3922 9265 3892 9265
TIME...MOT...LOC 2121Z 264DEG 16KT 3906 9302

Leighton
Special weather statement, Apr 28, 3:31 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
431 PM CDT Tue Apr 28 2020

KSZ060-282215-
Linn KS-
431 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kincaid, or 13 miles northeast of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City and Blue Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3819 9508 3822 9476 3804 9477
TIME...MOT...LOC 2131Z 276DEG 22KT 3809 9517

Leighton
Special weather statement, Apr 28, 3:58 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Tue Apr 28 2020

MOZ045-046-282245-
Pettis MO-Cooper MO-
458 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETTIS AND COOPER
COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Lincoln. Movement was east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Smithton, Otterville, Bunceton, Prairie Home and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 110 and
114.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3889 9251 3868 9262 3870 9306 3853 9307
      3854 9328 3851 9330 3851 9344 3891 9281
      3895 9256 3897 9256 3893 9251 3891 9250
TIME...MOT...LOC 2158Z 250DEG 15KT 3895 9247 3842 9342

Leighton
Special weather statement, Apr 28, 4:12 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT Tue Apr 28 2020

KSZ060-MOZ053-282245-
Linn KS-Bates MO-
512 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN AND SOUTHERN
BATES COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Rockville,
Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9492 3812 9493 3832 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2212Z 256DEG 24KT 3811 9427

Leighton
Local storm report, Apr 28, 4:21 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 E GREEN RIDGE         38.61N 93.33W
04/28/2020  E0.88 INCH       PETTIS             MO   TRAINED SPOTTER

&&

JTK
Special weather statement, Apr 28, 7:13 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
813 PM CDT Tue Apr 28 2020

KSZ025-102>105-MOZ001>005-011>013-020-021-028-029-290215-
Wyandotte KS-Leavenworth KS-Johnson KS-Doniphan KS-Atchison KS-
Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-Clay MO-
Platte MO-Atchison MO-Clinton MO-De Kalb MO-Worth MO-Holt MO-
813 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...ATCHISON...
NORTHWESTERN WYANDOTTE...DONIPHAN...NORTHWESTERN JOHNSON...
BUCHANAN...HOLT...NODAWAY...ANDREW...WORTH...NORTHWESTERN CLAY...
WESTERN CLINTON...GENTRY...ATCHISON...PLATTE AND WESTERN DEKALB
COUNTIES UNTIL 915 PM CDT...

At 811 PM CDT, Doppler Radar was tracking strong northwest winds
from showers as well as a frontal boundary that could gust up to 55
mph. It is possible you may hear no thunder and have little to no
rain with these strong winds.

Locations impacted include...
St. Joseph, Shawnee, Leavenworth, Maryville, Lansing, Atchison,
Smithville, Bonner Springs, De Soto, Parkville, Savannah, Tonganoxie,
Platte City, Basehor, Edwardsville, Plattsburg, Albany, Weatherby
Lake, Weston and Tarkio.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 29 between mile markers 10 and 123.
 Interstate 435 between mile markers 13 and 37.
 Interstate 229 between mile markers 0 and 14.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 4057 9418 3942 9453 3885 9505 3898 9506
      3897 9519 3942 9518 3942 9557 3965 9557
      3965 9534 4000 9531 4004 9542 4012 9539
      4018 9548 4024 9547 4031 9566 4046 9564
      4048 9570 4054 9565 4052 9575 4058 9577
TIME...MOT...LOC 0111Z 285DEG 41KT 4074 9518 3974 9556 3883 9614

Grana

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Leavenworth

When
April 28, 8:02 PM CST to 8:05 PM CST
Where
Leavenworth forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Strong winds associated with an area of otherwise non-severe showers with little to no lightning produced 72 mph winds per local emergency management.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891804.